Fentanyl: Awareness, Safety, and Community

In April of this year, BC’s chief health officer, Dr. Perry Kendall, declared a public health emergency in response to the rash of overdose deaths in recent months. Reports from the Downtown East Side have suggested that there is virtually no heroin left on the streets – fentanyl has pushed it out, being cheaper and more potent.

Fentanyl’s presence in our communities is a call for not just service providers, but for people who use illicit substances to develop an awareness as a means of protection. In this month’s safety tip, we will discuss signs to look for in the drug itself, what an overdose looks like, and how people can protect themselves and others.

What is Fentanyl?

Fentanyl itself is a synthetic narcotic, usually prescribed to help control severe pain in patients. Fentanyl is 50 to 100 times more toxic than other opiates and treated very carefully as a prescription, such as in the case of terminal cancer patients.

What Does Fentanyl Look Like?

Currently, fentanyl can be found in the streets in either powder or pill form. In both cases, fentanyl comes in a multitude of colours besides the expected black, beige, or brown of heroin – green, pink, orange, white powders and pills have been found, and health sources suggest that paying close attention to the colour of your substance could be a good first indicator that you have fentanyl.

What Does a Fentanyl Overdose Look Like?

Fentanyl looks the same as an opiate overdose – early signs include sleepiness, slowed heartbeat, difficulty breathing, and trouble walking. Signs of an overdose are:

  • Slowed or no breathing – you may be able to hear gurgling sounds, or something like snoring
  • Lips and nails may turn blue from oxygen deprivation and slow respiration
  • No movement and cannot be woken up
  • Skin feels cold and clammy to the touch
  • Pupils are dilated to pinpoints

Fentanyl has been found in pill form as oxys, powdered form as heroin, or powdered and mixed with other drugs, such as meth or cocaine. Pills and powders containing illegally-manufactured fentanyl are especially dangerous – there is no quality control or regulated manufacturing process, and these may contain toxic contaminants or have an irregular dose of fentanyl that is difficult to gauge. This means that pills from the same batch could have very different, and toxic, levels of fentanyl from each other. Use caution when handling substances – fentanyl can be absorbed through the skin.

What Can I Do?

Currently, training is being offered at different locations in Vancouver for people to be able to administer naloxone – this is a drug that potentially reverses opioid overdoses, although some have reported needing upwards of two doses to reverse fentanyl overdose. A naloxone kit comes prepared with syringes and two doses of the drug ready to use.

Insite and other safe injection sites are prepared with naloxone on site in case of an overdose within their facilities, and are an excellent, safe choice for people who need to use. The majority of overdoses are currently happening to people on the street or at home, and access to naloxone training is urged for all drug users to be able to protect themselves or their friends in an emergency situation when help isn’t immediately available.

Besides this training and accessing safe injection sites, people using injection drugs are encouraged to follow these tips:

  • Don’t use alone
  • Know your source
  • Start with a small amount
  • Do not mix substances, including alcohol – increases your risk of an overdose
  • Call 911 immediately if someone overdoses
  • Have a plan – know how you will respond in an overdose scenario
  • Use at sites where help is available, such as Insite, or with friends
  • Be prepared to perform CPR and/or administer naloxone until help arrives

Where Can I Find More Resources and Information?

For more information on opioid overdose, and to access training: Toward the Heart

More resources can be found at:

Overdose Survival Guide
Find a Harm Reduction Site
Know Your Source: Fentanyl
BC Declares Public Health Emergency